Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 36, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2008, 6:34 PM MDT for Morrill County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 6:34 PM MDT (00:34 UTC)
- Expired
- May 23, 2008, 7:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Morrill County, NE
The radar
The Cheyenne radar (KCYS), 155 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:40 PM MDT | HAIL 1 | Bridgeport, NE | NICKLE TO QUARTER SIZED FOR ABOUT 5 MIN. |
| May 23, 6:40 PM MDT | HAIL 1.5 | 5 Se Bayard, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 12:52 PM MST | Tornado Watch | SPC | 146 days |
| May 23, 6:07 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2168 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 240034 SVRCYS NEC123-240115- /O.NEW.KCYS.SV.W.0036.080524T0034Z-080524T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 634 PM MDT FRI MAY 23 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 715 PM MDT * AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MUD SPRINGS...OR 21 MILES NORTH OF SIDNEY...AND MOVING NORTH AT 41 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRIDGEPORT AND BRICKER LAKES BY 650 PM... PERRIN BY 705 PM... ANGORA BY 710 PM... BONNER BY 715 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY MORNING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. LAT...LON 4198 10335 4199 10290 4144 10288 4144 10319 TIME...MOT...LOC 0034Z 165DEG 36KT 4152 10304 $$ SOWKO
2 follow-up statements
000 WWUS55 KCYS 240048 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 647 PM MDT FRI MAY 23 2008 NEC123-240115- /O.CON.KCYS.SV.W.0036.000000T0000Z-080524T0115Z/ MORRILL NE- 647 PM MDT FRI MAY 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR WESTERN MORRILL COUNTY... AT 639 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF BRIDGEPORT...OR 31 MILES NORTH OF SIDNEY...MOVING NORTH AT 41 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PERRIN BY 705 PM... ANGORA BY 710 PM... BONNER BY 715 PM... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY MORNING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4149 10320 4198 10335 4198 10297 4151 10294 TIME...MOT...LOC 0047Z 165DEG 36KT 4165 10311 $$ SOWKO
000 WWUS55 KCYS 240105 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 706 PM MDT FRI MAY 23 2008 NEC123-240116- /O.EXP.KCYS.SV.W.0036.000000T0000Z-080524T0115Z/ MORRILL NE- 706 PM MDT FRI MAY 23 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MORRILL COUNTY WILL EXPIRE AT 715 PM MDT... THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...THUNDERSTORMS WITH SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING WILL STILL BE POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY MORNING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4149 10320 4198 10335 4198 10297 4151 10294 TIME...MOT...LOC 0106Z 165DEG 36KT 4183 10318 $$ SOWKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:36 PM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 23, 2:36 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT FRI MAY 23 2008
.SHORT TERM...UPPER JET WILL BE OVER THE NEB PANHANDLE THIS
EVENING. UPPER LOW WILL RETROGRADE OFF THE NORTHERN CA COAST
TONIGHT. MOIST SOUTHEAST FLOW WILL CONTINUE AT THE SURFACE WITH
SOUTHWEST FLOW ALOFT. THIS WILL RESULT IN LOW AND MID LEVEL WIND
SHEAR...BOTH DIRECTIONAL AND SPEED. A STRONG PIECE OF ENERGY WILL
MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING...MAINLY EAST OF
THE LARAMIE RANGE. MODERATELY UNSTABLE AIRMASS COMBINED WITH THE
DYNAMICS WILL RESULT IN A CHANCE OF SEVERE THUNDERSTORMS ACROSS
MUCH OF THE CWA THROUGH THIS EVENING. LARGE HAIL AND A FEW
TORNADOES WILL BE THE MAIN THREATS WITH THE STORMS. SW FLOW WILL
CONT ALOFT SAT BUT SHEAR PROFILES WILL NOT BE AS STRONG AS SURFACE
WINDS SHIFT TO THE SW. AIRMASS WILL BE MORE STABLE SAT AFTERNOON
AND EVENING...THEREFORE EXPECT ONLY GENERAL TYPE THUNDERSTORMS.
STRONG WINDS IN NEB PANHANDLE SHOULD DECREASE BY 9 PM THIS EVENING
AS GRADIENT BEGINS TO RELAX.
.LONG TERM...SUNDAY MORNING THROUGH FRIDAY AFTERNOON MAY 30TH.
SUNDAY...RELATIVELY QUIESCENT DAY AS LOW AMPLITUDE SHORTWAVE RIDGING
PREVAILS ACROSS EASTERN WYOMING. LOW/MID LEVELS OF THE ATMOSPHERE
WILL BE RELATIVELY DRY DUE TO WEST FLOW THUS ONLY 10-25 PERCENT OF
AFTERNOON AND EVENING THUNDERSTORM COVERAGE EXPECTED...WITH NO
SEVERE STORMS ANTICIPATED DUE TO LIMITED SHEAR AND BUOYANCY.
MEMORIAL DAY...COLD FRONTAL BOUNDARY WILL MOVE SOUTHWARD SUNDAY
NIGHT WITH MOIST UPSLOPE LOW LEVEL DAY TWO FLOW OCCURRING IN THE POST
COLD FRONTAL AIRMASS. LOW/MID LEVEL INSTABILITY AXIS WILL DEVELOP
ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA IN LOW AND MID LEVEL
THETA-E RIDGE AXISES. WITH DECENT SHEAR AND BUOYANCY...MECHANICAL
LIFT FROM LOW LEVEL UPSLOPE AND SHORTWAVE TROUGH MOVING ACROSS AT
PEAK HEATING...EXPECT SCATTERED TO NUMEROUS AFTERNOON AND EVENING
THUNDERSTORMS...MOST NUMEROUS ACROSS FAR SOUTHEAST WYOMING AND
SOUTHWEST NEBRASKA. HAVE ADDED MENTION OF AFTERNOON AND EVENING
SEVERE THUNDERSTORMS ACROSS FAR SOUTHEAST WYOMING AND SOUTHWEST
NEBRASKA IN INSTABILITY AXIS.
TUESDAY...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ONCE AGAIN...
MOST NUMEROUS EAST OF THE LARAMIE RANGE IN UPSLOPE FLOW REGIME.
EXPECT MORE LIMITED THUNDERSTORM COVERAGE DUE TO RISING HEIGHTS
ALOFT AND DECREASE ON LOW/MID LEVEL MOISTURE. SEVERE THUNDERSTORMS
LOOK LESS LIKELY.
WEDNESDAY...EVEN DRIER AS HEIGHTS ALOFT RISE WITH SHORTWAVE RIDGING
DEVELOPING ACROSS EASTERN WYOMING AND NEBRASKA. ONLY ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS ON TAP WITH LESS LOW/MID LEVEL
MOISTURE.
THURSDAY...DRY SOUTHWEST FLOW ALOFT PREVAILS. WITH WARM MID LEVEL
TEMPERATURES ACTING AS A CAPPING INVERSION ALONG WITH RELATIVELY DRY
LOW LEVELS...ONLY ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS
ON TAP.
FRIDAY...GFS HINTS AT MORE UNSETTLED PATTERN WITH TROUGHING ALOFT
ACROSS MONTANA AND WYOMING. FOR NOW...WILL STICK WITH STATUS QUO AND
KEEP MINIMAL AFTERNOON THUNDERSTORMS IN THE FORECAST. RUBIN
&&
.AVIATION...VFR CONDITIONS WILL OCCUR WEST OF THE LARAMIE RANGE
TONIGHT AND SATURDAY...WHILE AREAS OF MVFR AND IFR WILL OCCUR THIS
AFTERNOON THROUGH SATURDAY EAST OF THE LARAMIE RANGE DUE TO
THUNDERSTORMS AND LOW CLOUDS. GUSTY SURFACE WINDS WILL OCCUR IN
THE NEBRASKA PANHANDLE THROUGH MID EVENING WITH SOUTHEAST WINDS OF
25 TO 35 MPH WITH GUSTS TO 50 MPH.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ061-WYZ063.
NE...WIND ADVISORY UNTIL 9 PM FRIDAY FOR NEZ001-NEZ002-NEZ003-NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/AVIATION...KMD
LONG TERM....RUBINHazardous weather outlook, May 23, 10:20 AM MDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1020 AM MDT FRI MAY 23 2008 NEZ001>003-019>021-054-055-WYZ059>070-241145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1020 AM MDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE OVER THE NEBRASKA PANHANDLE...WITH A SLIGHT RISK OF SEVERE STORMS EAST OF THE LARAMIE RANGE IN WYOMING. THE MAIN THREAT WITH THE STORMS WILL BE LARGE HAIL...WITH A TORNADO POSSIBLE IN THE NEBRASKA PANHANDLE. A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF PLATTE COUNTY WYOMING THROUGH FRIDAY AS ADDITIONAL RAINFALL AND EXISTING HIGH WATER LEVELS WILL PRODUCE CONTINUED FLOODING OVER PORTIONS OF THE COUNTY. ANOTHER FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE RIVER IN FAR SOUTHWEST CARBON COUNTY THROUGH 300 PM MDT TODAY. THE FLOOD WATCH CONTINUES FOR CENTRAL AND SOUTHERN PARTS OF CARBON COUNTY THROUGH FRIDAY. THERE IS A CONCERN THAT ADDITIONAL SHOWERS DURING THAT TIME COULD CAUSE SOME RIVERS AND STREAMS ALREADY SWOLLEN WITH SNOW MELT RUNOFF TO FLOOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY AS DISTURBANCES MOVE THROUGH THE UPPER LEVEL TROUGH TO THE WEST ALONG THE PACIFIC COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN THE NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, May 23, 4:20 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO 12 NNW CHEYENNE 41.31N 104.88W
05/23/2008 LARAMIE WY LAW ENFORCEMENT
TORNADO WEST OF INTERSTATE 25 TRACKED FROM MILE MARKER 25
TO 39 FROM 315 PM THROUGH 400 PM MDT.
&&
EISELocal storm report, May 23, 4:31 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL GUERNSEY 42.27N 104.74W
05/23/2008 M1.00 INCH PLATTE WY LAW ENFORCEMENT
SIZE RANGE FROM DIME TO QUARTER.
&&
BCHAPMANLocal storm report, May 23, 4:33 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 6 SW PINE BLUFFS 41.12N 104.15W
05/23/2008 LARAMIE WY LAW ENFORCEMENT
TORNADO TOUCHDOWN SOMEWHERE SOUTH OF INTERSTATE 80 AT
MILE MARKER 394.
&&
EISELocal storm report, May 23, 4:39 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
439 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 33 E CHEYENNE 41.14N 104.16W
05/23/2008 M1.00 INCH LARAMIE WY PUBLIC
POSSIBLE TORNADO NEAR EGBERT. 33E OF CHEYENNE.
&&
BCHAPMANLocal storm report, May 23, 4:57 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 3 E BURNS 41.19N 104.30W
05/23/2008 M1.00 INCH LARAMIE WY TRAINED SPOTTER
0454 PM HEAVY RAIN 3 N BURNS 41.23N 104.36W
05/23/2008 E0.00 INCH LARAMIE WY TRAINED SPOTTER
PEA HAIL COVERS THE GROUND.
&&
BCHAPMANLocal storm report, May 23, 5:43 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FUNNEL CLOUD CHEYENNE 41.15N 104.79W
05/23/2008 LARAMIE WY LAW ENFORCEMENT
LOCATED AT EXIT 394 INTERSTATE 80, OR, 30 MILES EAST OF
CHEYENNE.
0440 PM HEAVY RAIN BURNS 41.19N 104.36W
05/23/2008 E0.00 INCH LARAMIE WY TRAINED SPOTTER
0505 PM HAIL 10 NE BURNS 41.29N 104.22W
05/23/2008 M0.50 INCH LARAMIE WY TRAINED SPOTTER
HEAVY RAIN TOO.
0514 PM TORNADO PINE BLUFFS 41.18N 104.07W
05/23/2008 LARAMIE WY LAW ENFORCEMENT
NORTH OF PINE BLUFFS ON HWY 206
0525 PM FLOOD BURNS 41.19N 104.36W
05/23/2008 LARAMIE WY FIRE DEPT/RESCUE
LOW AREAS FLOODED. COUNTY ROADS 149 AND 212 ALSO.
0540 PM TORNADO 8 S LA GRANGE 41.52N 104.16W
05/23/2008 LARAMIE WY LAW ENFORCEMENT
ALSO SEVERAL FUNNELS REPORTED.
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:10 PM MDT | Tornado Warning | CYS | Kimball | 28 min |
| May 23, 8:39 PM MDT | Flash Flood Warning | CYS | Cheyenne | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.